Classification of positive solitary solutions of the nonlinear Choquard equation. (English) Zbl 1185.35260

Summary: We settle the longstanding open problem concerning the classification of all positive solutions to the nonlinear stationary Choquard equation
\[ \Delta u-u+2u\left(\frac{1}{|x|}*|u|^2\right)=0, \quad u\in H^1(\mathbb{R}^3), \]
which can be considered as a certain approximation of the Hartree-Fock theory for a one component plasma as explained in Lieb and Lieb-Simon’s papers starting from 1970s. We first prove that all the positive solutions of this equation must be radially symmetric and monotone decreasing about some fixed point. Interestingly, to use the new method of moving planes introduced by Chen-Li-Ou, we deduce the problem into an elliptic system. As a key step, we transform this differential system into a system of integral equations with the help of Riesz and Bessel potentials, and then use the method of a moving plane in an integral form. Next, using radial symmetry, we deduce the uniqueness result from Lieb’s work. Our argument can be adapted well to study the radial symmetry of positive solutions of the equation in the generalized form
\[ u=K_1*F\left(u,K_2*u\right). \]


35Q55 NLS equations (nonlinear Schrödinger equations)
35Q51 Soliton equations
76X05 Ionized gas flow in electromagnetic fields; plasmic flow
35C08 Soliton solutions
35B09 Positive solutions to PDEs
Full Text: DOI


[1] Adams R.A.: Sobolev Spaces. Academic Press, New York (1975) · Zbl 0314.46030
[2] Benguria R., Brezis H., Lieb E.H.: The Thomas-Fermi-von Weizsäcker theory of atoms and molecules. Comm. Math. Phys. 79, 167-180 (1981) · Zbl 0478.49035 · doi:10.1007/BF01942059
[3] Cazenave T., Lions P.L.: Orbital stability of standing waves for some nonlinear Schrödinger equations. Comm. Math. Phys. 85, 549-561 (1982) · Zbl 0513.35007 · doi:10.1007/BF01403504
[4] Chen W.X., Li C.M.: Classification of solutions of some nonlinear elliptic equations. Duke Math. J. 63, 615-622 (1991) · Zbl 0768.35025 · doi:10.1215/S0012-7094-91-06325-8
[5] Chen W.X., Li C.M., Ou B.: Classification of solutions for an integral equation. Comm. Pure. Appl. Math. 59, 330-343 (2006) · Zbl 1093.45001 · doi:10.1002/cpa.20116
[6] Chen W.X., Li C.M., Ou B.: Classification of solutions for a system of integral equations. Comm. Partial Diff. Equations 30, 59-65 (2005) · Zbl 1073.45005 · doi:10.1081/PDE-200044445
[7] Ginibre J., Velo G.: On a class of nonlinear Schrödinger equations with nonlocal interaction. Math. Z. 170, 109-136 (1980) · Zbl 0407.35063 · doi:10.1007/BF01214768
[8] Gidas, B., Ni, W.M., Nirenberg, L.: Symmetry of Positive Solutions of Nonlinear Elliptic Equations in \[{\mathbb{R}^n} \] . Mathematical Analysis and Appl. Academic Press, New York, 1981 · Zbl 0469.35052
[9] Gross, E.P.: Physics of Many-particle Systems, vol. 1. Gordon Breach, New York, 1996
[10] Jin C., Li C.M.: Symmetry of solutions to some systems of integral equations. Proc. Am. Math. Soc. 134, 1661-1670 (2005) · Zbl 1156.45300 · doi:10.1090/S0002-9939-05-08411-X
[11] Li C.M., Ma L.: Uniqueness of positive bound states to Schrodinger systems with critical exponents. SIAM J. Math. Anal. 40(3), 1049-1057 (2008) · Zbl 1167.35347 · doi:10.1137/080712301
[12] Lieb E.H.: Existence and uniqueness of the minimizing solution of Choquard’s nonlinear equation. Stud. Appl. Math. 57, 93-105 (1977) · Zbl 0369.35022 · doi:10.1002/sapm197757293
[13] Lieb E.H.: Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities. Ann. Math. 118, 349-374 (1983) · Zbl 0527.42011 · doi:10.2307/2007032
[14] Lieb E.H., Simon B.: The Hartree-Fock theory for Coulomb systems. Comm. Math. Phys. 53, 185-194 (1977) · doi:10.1007/BF01609845
[15] Loins P.L.: The Choquard equation and related questions. Nonlinear Anal. T.M.A. 4, 1063-1073 (1980) · Zbl 0453.47042
[16] Lions, P.L.: Compactness and topological methods for some nonlinear variational problems of mathematical physics. Nonlinear Problems: Present and Future, pp. 17-34, 1982 · Zbl 0496.35079
[17] Lions P.L.: The concentration-compactness principle in the calculus of variations, The locally compact case, I and II. Ann. Inst. H. Poincaré., Anal. Nonlinéaire. 1(109-145), 223-283 (1984) · Zbl 0704.49004 · doi:10.1016/S0294-1449(16)30422-X
[18] Ma L., Chen D.Z.: Radial syymetry and uniqueness result for an integral system. Math. Comput. Model. 49, 379-385 (2009) · Zbl 1165.35372 · doi:10.1016/j.mcm.2008.06.010
[19] Ma L., Chen D.Z.: Radial symmetry and monotonicity results for an integral equation. J. Math. Anal. Appl. 342, 943-949 (2008) · Zbl 1140.45004 · doi:10.1016/j.jmaa.2007.12.064
[20] Ma L., Chen D.Z.: A Liouville type theorem for an integral system. Comm. Pure Appl. Anal. 5, 855-859 (2006) · Zbl 1134.45007 · doi:10.3934/cpaa.2006.5.855
[21] Ma L., Zhao L.: Uniqueness of ground states of some coupled nonlinear Schrodinger systems and their application. J. Diff. Equ. 245, 2551-2565 (2008) · Zbl 1154.35083 · doi:10.1016/j.jde.2008.04.008
[22] Rabinowitz P.: On a class of nonlinear Schrödinger equations. Z. Angew. Math. Phys. 43, 270-291 (1992) · Zbl 0763.35087 · doi:10.1007/BF00946631
[23] Shatah J., Strauss W.: Instability of nonlinear bound states. Comm. Math. Phys. 100, 173-190 (1985) · Zbl 0603.35007 · doi:10.1007/BF01212446
[24] Stein E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970) · Zbl 0207.13501
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.